Generic Name: acetaminophen and pyrilamine (a SEET oh MIN oh fen and pir IL a meen)
Brand Name: HistaFlex
What is HistaFlex?
Acetaminophen is a pain reliever and fever reducer.
Pyrilamine is an antihistamine that reduces the effects of natural chemical histamine in the body.
HistaFlex is a combination medicine used to treat headaches, backaches, muscle aches, and other minor aches or pains. HistaFlex is also used to treat menstrual cramps and bloating.
HistaFlex may also be used for purposes not listed in this medication guide.
Do not take more than your recommended dose. An acetaminophen overdose can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).
In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.
Before taking this medicine
You should not use HistaFlex if you are allergic to acetaminophen (Tylenol) or pyrilamine.
Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:
liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day;
enlarged prostate or urination problems;
asthma or COPD, cough with mucus, or cough caused by smoking, emphysema, or chronic bronchitis;
if you take a blood thinner (warfarin, Coumadin); or
if you take potassium (Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K).
It is not known whether this medicine will harm an unborn baby. Do not use HistaFlex without a doctor's advice if you are pregnant.
It is not known whether this medicine passes into breast milk or if it could harm a nursing baby. Do not use acetaminophen and pyrilamine without a doctor's advice if you are breast-feeding a baby.
Do not give this medicine to a child younger than 12 years old without the advice of a doctor.
How should I take HistaFlex?
Use exactly as directed on the label, or as prescribed by your doctor. This medicine is usually taken only for a short time until your symptoms clear up. Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.
Stop taking this medication and call your doctor if:
you have a fever lasting longer than 3 days;
you have pain lasting longer than 10 days; or
your symptoms get worse, or if you have any new symptoms.
If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.
Store at room temperature away from moisture and heat.
What happens if I miss a dose?
Since HistaFlex is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.
Never take more than 8 tablets in one 24-hour period.
What happens if I overdose?
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
What should I avoid while taking HistaFlex?
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
Avoid drinking alcohol. It may increase your risk of liver damage while you are taking acetaminophen, and can increase certain side effects of pyrilamine.
HistaFlex may cause blurred vision or impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.
HistaFlex side effects
Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.
In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.
Stop using this medicine and call your doctor at once if you have:
any redness or swelling;
little or no urination; or
liver problems--nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).
Common side effects may include:
dry mouth, nose, or throat;
blurred vision; or
feeling restless or excited (especially in children).
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
What other drugs will affect HistaFlex?
Taking HistaFlex with other drugs that make you sleepy can worsen this effect. Ask your doctor before taking HistaFlex with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.
Other drugs may interact with acetaminophen and pyrilamine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.
Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
Editorial References and Review
Medically reviewed by USARx EDITORIAL TEAM Last updated on 1/1/2020.
Source: Drugs.com Histaflex (www.drugs.com/mtm/histaflex.html).